Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Pain Medicine

AnonymousUserAAnonymousUser Posts: 49,731
edited 06/11/2012 - 8:25 AM in Back Surgery and Neck Surgery
I'm 3 months out of a 3 level fusion of my lumbar (L2-T11). I still am taking Norco daily (4-6 pills), Cymbalta for depression, Ambien for sleeping and Clorazepate. I really seem to be feeling the hardware in my back more as I heal also.

Are most people still on pain medicine this far out?
Also, I know this is controversial but I live in Oregon where Medical Marijuana is legal and curious if anyone has used that for pain with/or substitue for the meds. I can't imagine Marijuana worse then taking Norco(Hydrocodone) every day?

thanks
advertisement

Comments

  • Hi there! 3 months out I was still taking oxy, soma, valium and ambien, so you are doing okay! Some people heal differently, and some are totally off pain meds pretty quickly and some end up being on some form for the rest of their life. I am now 13 months post fusion and I have some to terms that I take Norco 4 times a day. It makes my quality of life so much better and I am able to work full-time when I take my meds.

    As for marijuana, I tried it. For me personally it made me focus all of my attention on my pain in my back...it was torture. It was like my whole body was numb but the pain in my back was stabbing. This was just my experience, I am sure it may help some.

    When you get a little further out and still feel like you may need the pain meds find a good pain management specialist. They are great with dosing and also doing everything possible (non-surgical) to relieve pain and eliminate as many drugs as possible.

    HANG IN THERE..it sounds like you are doing great and are on the right healing path!

    13 months out I am still taking
    Norco 10mg 4-6 times a day
    Wellbutrin for depression (everyday)
    Ativan for panic attacks (a few times a month)
    Flexeril to sleep (maybe once a week)
  • It appears so many people here are on depression medicine also. Quite frankly it makes me feel like I'm not alone in feeling so down over the pain, surgery etc. I see you are on wellbutrin. Did you try others or is that your only one. Cymbalta seems ok and appears to of also helped my leg pain but still deal with a general level of depression. Before I took I was really rock bottom.

    -mark
  • Here is a link to a thread for you, medical marijuana has been a topic....http://www.spine-health.com/forum/pain-medications/marijuana-now-legal-michigan.it is in the pain medicine section...
  • Hi Mark:

    I am at about 14 months since I had a TLIF fusion. Now I take non narcotic Tramadol. I never did have any depression. Have you done any PT? This is a long recovery process, it does improve in time.

    Ellen
  • Hi Mark,

    I think there is a thread if you go to Forum Home that deals with depression. Apparently chronic back pain sufferers often experience depression, that is quite understandable. Try to find that thread, it may be helpful.

    As far as using medical marijuana, my concern would be that smoking is very detrimental to fusion, could marijuana smoking have the same effect, or is it just the nicotine that is bad? I don't know. I know that when you have pain, you try to explore every alternative, but as Emily suggested that may not be the answer. So a different pain killer or narcotic may be more effective.

    Hope you will find relief soon,

    Kin


  • Mark, 3 months out is VERY soon, as others have said. My own NS said figure 2 years for total recovery..

    I am working F/T again (teaching) & still take my daily "cocktail" of dilaudid (morphine w/o the nausea), Valuim & a sleeper at night, and I'm 10 months out! And yes, my hardware pain increased as I healed, as things "shift around" and your muscles must also heal & re-asjust to new positions & new loads & remember, your hardware is just that: hard! Stiff! And not flexible! As it should be! :) And mine hurts when the weather is bad, or if I sit too long. But you sound like you're doing everything right, so give it lots of TIME. This is a very long recovery time-line; most people truly underestimate how long it takes to get over this ordeal.

    Pot for medical purposes is not legal here---so I can't offer help there! I did have some minor "blues" at about 3 months, but hoped it would pass--& most of it did, altho I still have my days when I feel "down" about everything & of course the constant pain can also wear down even the most cheerful spirit..and as Kinpain said, there is a direct correlation between back pain & depression, specifically. You may find reading about that very reassuring.

    Good luck on your healing path! Take your meds--they will allow you to rest better & when you rest, you heal.

    L2- T11 seems high-up for a lumbar fusion...your mid back must hurt too! Oh, you have my total sympathy!

    ~Lakeside



advertisement
Sign In or Register to comment.